South Dakota, 2007Hail and Damaging Wind in South Dakota, July 16, 2007
July 16, 2007 · NWS FSD · 5 events in 2 counties and zones
Thunderstorms produced large hail and damaging winds in southeast South Dakota in the Brookings to Flandreau area during the afternoon of July 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and damaging winds in southeast South Dakota in the Brookings to Flandreau area during the afternoon of July 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 9:00 AM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 9:00 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT MON JUL 16 2007
.DISCUSSION...
HAVE UPDATED THE WX/POP GRIDS FOR TODAY AND TONIGHT. SFC BOUNDARY
EXISTS CURRENTLY FM SRN MN TO EXTREME NWRN SD. FAIRLY VIGOROUS S/W
IS WORKING ITS WAY SEWD THRU ND...WITH THE CRUX OF THE WAVE IN WRN
ND. TS REMAINS ON GOING IN ND...ESP NEAR THE JAMESTOWN AREA MOVG SE.
DECIDED TO ADD SOME POPS ACROSS OUR NRN AND ERN AREAS FOR THIS AFTN
AND TONIGHT TO ACCOUNT FOR THE PASSING THRU OF THIS S/W COUPLED WITH
THE SFC-H85 BOUNDARY. HOW MUCH THIS BOUNDARY WL SAG SWD WL LARGELY
DEPEND ON CONVECTIVE DEVELOPMENT. ATMOSPHERE IS RATHER UNSTABLE NEAR
THE BOUNDARY...AND ALSO IN OUR SERN CWFA AROUND THE SIOUX CITY AREA
LATE TODAY AND THIS EVENING. MOISTURE CONVERGENCE IS STRONG...AS
WELL AS LOW LEVEL FRONTOGENESIS NEAR THE BOUNDARY. BUT I ALSO
DECIDED TO ADD A SMALL POP IN THE YANKTON AND SIOUX CITY AREAS THIS
EVENING. THIS IS BECAUSE OF THE STRONG INSTABILITY IN THOSE AREAS
COUPLED WITH THE CORFIDI VECTORS POINTING IN A NNW TO SSE DIRECTION.
SO IF ANYTHING DOES DEVELOP IN E CENTRAL SD...IT COULD DRIFT DOWN AS
FAR WEST AS THOSE TWO AREAS EVEN THOUGH THEIR FOCUS MECHANISM IS
WEAKER. AS FAR AS UPPER AIR RAOBS...BOTH THE KABR AND KBIS SNDGS
SHOW STEEP LAPSE RATES FM H9-H7...AND FAIRLY COOL H7 TEMPS EXISTS
EXCEPT IN OUR SWRN FA. MOISTURE AT H85 IS NOT TOO BAD EITHER. NOT
SURE IF THE CURRENT TS NEAR KJMS ND WL HOLD TOGETHER AS IT HAS RUN
OUT AHEAD OF THE MAIN WAVE. BUT AM MORE WORRIED ABOUT WHAT MAY
DEVELOP CLOSER TO THE MAIN WAVE.
MAX TEMPS ARE A BIT PROBLEMATIC TODAY. OVERALL THEY DO NOT LOOK TOO
BAD BUT MAY HAVE TO NUDGE THEM DOWN JUST A TAD HERE AND THERE WITH
SOME HIGH LEVEL DEBRIS CLOUDS MOVG SEWD.
&&
.PREV DISCUSSION...
THE FRONT LOOKS LIKE IT WILL MEANDER OVER OUR NORTH THROUGH AT LEAST
TUESDAY...BEFORE FINALLY PUSHING THROUGH SOMETIME ON WEDNESDAY...
FOLLOWED BY A SECONDARY FRONT SOMETIME ON THURSDAY. BECAUSE OF THE
HIGH UNCERTAINTY ON TIMING AND PLACEMENT OF FEATURES...WAS RATHER
HARD TO PIN POINT AN EXACT TIMING ON ANY PRECIPITATION CHANCES FOR
AT LEAST THE NEXT COUPLE OF DAYS...THOUGH IT CAN NOT BE RULED OUT
THAT CONVECTION COULD DEVELOP SOMEWHERE OVER THE AREA WITH A
BOUNDARY SO CLOSE BY. WITH STRONG UPPER LEVEL RIDGING HOLDING OVER
THE REGION...WHAT SEEMS MORE CERTAIN IS THAT IT WILL BE HOT THROUGH
MIDWEEK...WITH HIGHS IN THE LOWER TO MID 90S OVER MOST OF THE CWA.
BETTER SHOT OF PRECIPITATION MAY COME WITH SECONDARY FRONT ON
THURSDAY...FOLLOWED BY SLIGHTLY COOLER TEMPERATURES FOR THE END OF
THE WEEK.
&&
AVIATION...
TAF SITES WL REMAIN VFR THRU THE 24HR PERIOD. HOWEVER BE ALERT FOR
ANY ISOLD TS DEVELOPMENT WHICH COULD OCCUR EITHER LATE THIS PM OR
EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF
Hazardous weather outlook, Jul 16, 10:42 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON JUL 16 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON JUL 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST
OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN
THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR
SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST
OF A YANKTON TO HURON SOUTH DAKOTA LINE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Brookings
- When
- July 16, 1:55 PM CST
- Where
- Brookings County, 10 mi N of Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.375, -96.480
Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by heavy rain and small hail.
Hail, Brookings
- When
- July 16, 2:40 PM CST
- Where
- Brookings County, 6 mi NNW of White
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -96.697
Hail, Brookings
- When
- July 16, 2:45 PM CST
- Where
- Brookings County, White
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.430, -96.650
Hail, Brookings
- When
- July 16, 2:59 PM CST to 3:01 PM CST
- Where
- Brookings County, Brookings
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -96.780
Hail, Moody
- When
- July 16, 3:32 PM CST
- Where
- Moody County, 3 mi NE of Flandreau
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.081, -96.537
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 16, 2007$1.7 million · 4.5 in hail · 47 events
- Tornado and Flash Flooding in Iowa, July 16 to 17, 2007$141,000 · EF1 · 47 events
- Tornado and Flash Flooding in Texas, July 16, 2007$823,000 · EF1 · 4 events
- Hail and Damaging Wind in Pennsylvania, July 16, 2007$1.0 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, July 16, 2007$144,000 · 1.75 in hail · 21 events
- Tornado and Hail in Maryland, July 16, 2007$25,000 · EF1 · 9 events
- Lightning Strike in Delaware, July 16, 2007$75,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2007$39,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 16, 20072 injured · $16,000 · 1.75 in hail · 9 events
- Hail in Oklahoma, July 16, 2007$25,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in South Dakota, July 16, 20071 in hail · 20 events
- Flash Flood and Damaging Winds in North Carolina, July 16 to 17, 2007$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 50051, 50054, 50071, 50072, 50075.